Psycho-Babble Medication Thread 746182

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

When do the risks outweigh the benefits (Help!)

Posted by esokev on April 2, 2007, at 3:44:56

have been taking SSRI meds for about the past three years... I've tried the whole gamut of them, and seem to have the same problem (I have OCD/panic/anxiety issues.) My problem is severe weight gain. Exercise and diet won't even touch it. I've gone from 140 to slightly over 200 pounds (I'm about 5'9) I am at a loss about what to do. I feel my health starting to falter. My joints hurt, I have fatigue, my blood sugar is not where it should be... I feel like I need to take something for the anxiety issues to function. However, I'm literally shaving years off my life, my self-esteem is at an all time low, and the weight gain isn't stopping... I need help/suggestions. I've taken ALL the SSRIs with similar effect (currently on Zoloft 100 MGs) What do I do?

 

Re: When do the risks outweigh the benefits (Help!

Posted by football on April 2, 2007, at 3:53:03

In reply to When do the risks outweigh the benefits (Help!), posted by esokev on April 2, 2007, at 3:44:56

Switch to a different class of meds! SSRI are often not effective.

 

Re: When do the risks outweigh the benefits (Help!)

Posted by saturn on April 2, 2007, at 7:43:08

In reply to When do the risks outweigh the benefits (Help!), posted by esokev on April 2, 2007, at 3:44:56

http://remedyfind.com/treatments/31/1153/

 

Re: When do the risks outweigh the benefits (Help!

Posted by Honore on April 2, 2007, at 9:37:51

In reply to When do the risks outweigh the benefits (Help!), posted by esokev on April 2, 2007, at 3:44:56

This is a question tht everyone answers differently.

I wouldn't be able to tolerate that sort of weight gain, but others have, despite being unhappy about it, because the help was great enough for a disabling symptom or state of mind.

If I were you, I'd try a different class of ADs, maybe wellbutrin, or an Maoi-- because it sounds as if the weight gain is itself becoming an independnent source of concern and low self-esteem.

Do you have an on-going relationship with a pdoc? If not, I'd strongly suggest going to someone who uses drugs other than SSRIs, to see what might work for your anxiety, and OCD. (Although many people prescribe SSRIs for OCD, there may be other approaches. Or, you mighr be able to augment with something that would help control your weight.)

Honore

 

Re: When do the risks outweigh the benefits (Help!

Posted by Phillipa on April 2, 2007, at 10:36:12

In reply to Re: When do the risks outweigh the benefits (Help!, posted by Honore on April 2, 2007, at 9:37:51

So you're taking nothing for anxiety? Love Phillipa

 

Re: When do the risks outweigh the benefits (Help!

Posted by esokev on April 2, 2007, at 10:59:27

In reply to Re: When do the risks outweigh the benefits (Help!, posted by Phillipa on April 2, 2007, at 10:36:12

I currently take Valium on an as needed basis. The SSRIs really work for me, and I would find even a 20-30 pund weight gain acceptable... But at the rate I'm going I will hit the obesity classification soon. I've tried Topamax, and I lost 10 pounds in one year. However, I also had 7 kidney stones requiring emergency room attention, as well as strange jerking in my muscles. I had to be taken off of it , because they feared some kind of acidosis. I've considered doing long-term benzodiazepine therapy, but I'm concerned about dependence and the fact that they tend to make me feel a little depressed...

 

Re: When do the risks outweigh the benefits (Help!

Posted by med_empowered on April 2, 2007, at 11:18:47

In reply to Re: When do the risks outweigh the benefits (Help!, posted by esokev on April 2, 2007, at 10:59:27

Benzos would probably be more tolerable. Adding Provigil, Wellbutrin, an MAOI, or a low-dose stimulant (ritalin, an amphetamine) can help with the depression. Also, switching to another benzo (like xanax) might help with that, too.

Have you thought about ditching the SRIs and just doing as-needed BZD plus talk therapy? Long-term, that might be a good solution. Long-term BZD therapy is another option. You would become dependent, in the sense that should you decide to quit you'd need a taper, but actual addiction/dosage escalation is pretty uncommon. Personally, I'd look into some talk therapy plus as-needed meds or "targeted medication" (careful use of medication for acute problems, not long-term use).

Good luck!

 

Re: When do the risks outweigh the benefits (Help! esokev

Posted by Racer on April 2, 2007, at 15:32:25

In reply to Re: When do the risks outweigh the benefits (Help!, posted by esokev on April 2, 2007, at 10:59:27

If the SSRIs are working for you, I'd suggest talking to your doctor about adding something to mitigate the weight gain.

The classics would be Wellbutrin or a stimulant. Ritalin, Dexedrine, or maybe Provigil, any of which might also boost the anti-depressant response. Another option is something like sibutramine, which is actually like an anti-depressant in its actions, so might also boost the antidepressant response.

There is another drug out there, although I forget which, that normalizes the serotonin type 4 receptor, which should counter any weight gain from SSRIs. Someone here might know of the name, and then you could bring it up with your doctor.

Unfortunately, most ADs really do cause weight gain. Wellbutrin generally doesn't, people have said that Parnate doesn't, but if hte SSRIs work well for you otherwise, it seems silly to climb back on the medication go round because of a side effect which could me managed.

Hope that helps.

 

Re: When do the risks outweigh the benefits (Help!)

Posted by Sebastian on April 2, 2007, at 20:57:35

In reply to When do the risks outweigh the benefits (Help!), posted by esokev on April 2, 2007, at 3:44:56

Take Abilify. I eat and eat, and the weight keeps going down. My blood sugar has drops. Metabolism way up. Plus it has anti-depressant effect.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.